My daughter was diagnosed on 12/10/16, she is 9 years old. It has been just over a month now and we are battling afternoon lows and super high blood sugars during the night. She will be 99 at bedtime and at 0200-0500 she is 250-360+. We are covering her snack before bed if she has one but she just seems to skyrocket over night. Is this normal? Has anyone else experienced this? She has lows during the day and has dropped into the 40’s so the doctor is mainly concerned with her daytime lows and I am worried about both! Any thoughts or advice is appreciated! We have changed her carb ratio at lunch and afternoon to decrease the insulin she gets at those times but she still seems to drop. The endo doc says it is her honeymoon period, if so I hope it ends soon! Thank you for your time!
Oh Dear ScubaDooBa2,
I feel for you and for your daughter and I’d be moderately concerned. The most concern I have are blood checks in the 40’s, especially if she does not recognize that something is wrong and doesn’t immediately consume about 15 grams of carb - even before checking BG. Regarding her overnight above range readings, are your carefully washing hands and fingers, and what is her wake-up reading?
Other than meal bolus insulin, you don’t say what her treatment regimen is so it is difficult for me [I’m not a medical doctor] t make an assessment so I say trust her doctor of you have chosen wisely.
I don’t remember my honeymoon, diabetes honeymoon, and can not say anything about blood sugar because back then it took a couple of days to get results and I only had the hospital lab work a couple of times a year. What I do suggest is that you carefully count carbs and calculate accurately. Also you should know that insulin absorption can be affected by temperature and activity level near the injection site - for instance a runner would not would not use legs or buttock as injection site before running.
It sounds like reducing lunch time insulin to reduce the lows that occur. Maybe the night-time snack is slower digesting (like high in fat maybe) so it can cause a spike later. Also, there is something called the dawn-phenomenon that occurs to blood sugar between those hours; its the release of hormones when you’re sleeping (if I remember correctly). Research it, it might help to resolve the problem or might adjusting what type of snack they are eating at night. Hope this helps!
I realize you asked this a week ago.
Kids are tough because they can be insulin sensitive ( a little bit can make a low). all doctors are more afraid of lows than highs. I get your concern because very high blood sugar for very long times can lead to trouble.
Honeymoon just means she’s making a little insulin. this means when it (honeymoon) is over her control will get more difficult as she will need more insulin. I hope for your daughter it lasts forever or at least is consistent. Typically as it fades you see a need for increases in long and short acting insulin.
in my opinion, basal insulin (long acting shots or the basal program in a pump) is the most difficult to get right. Since I don’t know what kinds of insulin she is on it’s difficult to impossible to offer any other strategies. If she is not on any long acting, your doctor may start her on a long acting or replace any “premix” she is using with long and short acting insulin.
this is really tough and I feel for you. I am sure you’d like to help her achieve perfect control because she is your baby. I’ve been doing this for over 30 years and know just how hard that perfect control can be. Strive for good enough even though that may seem crazy talk to you. Diabetes is not a sprint, it is a marathon like no other. Manageable beats perfect every time. YOu can do far more damage with a bad low than with those highs so when insulin doses get tweaked, please have sugar around for emergencies.
Hi, my son is 2 & 1/2 and was diagnosed at 12 months, he’s been on an insulin pump just over a year now & over the past few months he started going super high around the same time of night. I’m not sure if your daughter is on a pump but if she is then I would suggest creating a time block that increases her basal rate starting about 1 hour before that high usually hits. That’s worked for us, but of course, his needs change constantly so just continue to monitor those changes to avoid night time lows. If she doesn’t have a pump, I would set an alarm & give an overnight correction bolus until she starts leveling back out on her own. Nights are super tough & having a CGM (continuous glucose monitor) is literally a life saver & will allow you to have some peace of mind.
As for the afternoon lows, I agree to either reduce afternoon boluses or if you are finding that she is more active in the afternoon, be sure to give an extra snack. Activity can dramatically reduce the need for insulin & create those lows.
It will take some time, but you will begin to notice her triggers based on activities, certain foods, changes in metabolism…a lot of time there is no real rhyme or reason & their bodies are still growing & their needs constantly changing but you will get adjusted to this new life as a fabulous mommy & educator for your daughter Hang in there.